Alert archive / Iowa / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 12, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 2, 2021, 7:42 PM CDT for Harrison County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2021, 7:42 PM CDT (00:42 UTC)
- Expired
- May 2, 2021, 8:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Harrison County, IA
The radar
The Omaha radar (KOAX), 63 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1198 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted.
178
WUUS53 KOAX 030042
SVROAX
IAC085-030130-
/O.NEW.KOAX.SV.W.0012.210503T0042Z-210503T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
742 PM CDT Sun May 2 2021
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Central Harrison County in southwestern Iowa...
* Until 830 PM CDT.
* At 742 PM CDT, a severe thunderstorm was located 5 miles east of
Mondamin, or 32 miles north of Omaha, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Logan, Pisgah, Woodbine, Dunlap, Magnolia, Schaben Park and Willow
Lake Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4164 9602 4186 9592 4185 9556 4158 9559
TIME...MOT...LOC 0042Z 273DEG 29KT 4172 9592
HAIL...1.00IN
WIND...60MPH
$$
Fajman2 follow-up statements
044
WWUS53 KOAX 030101
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
801 PM CDT Sun May 2 2021
IAC085-030130-
/O.CON.KOAX.SV.W.0012.000000T0000Z-210503T0130Z/
Harrison IA-
801 PM CDT Sun May 2 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN HARRISON COUNTY...
At 801 PM CDT, a severe thunderstorm was located 6 miles northeast of
Logan, or 27 miles southwest of Denison, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Logan, Woodbine, Dunlap, Magnolia, Schaben Park and Willow Lake
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4163 9592 4186 9583 4185 9556 4158 9559
TIME...MOT...LOC 0101Z 273DEG 29KT 4171 9571
HAIL...1.00IN
WIND...60MPH
$$
Fajman049
WWUS53 KOAX 030121
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
821 PM CDT Sun May 2 2021
IAC085-030131-
/O.EXP.KOAX.SV.W.0012.000000T0000Z-210503T0130Z/
Harrison IA-
821 PM CDT Sun May 2 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARRISON COUNTY
WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4163 9592 4186 9583 4185 9556 4158 9559
TIME...MOT...LOC 0121Z 273DEG 29KT 4170 9550
$$
FajmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:26 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 2, 6:26 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 626 PM CDT Sun May 2 2021 ...Updated Aviation Forecast Discussion... .UPDATE... Issued at 625 PM CDT Sun May 2 2021 Scattered storms have developed and may continue to produce some hail and gusty winds for several hours this evening. && .DISCUSSION... Issued at 244 PM CDT Sun May 2 2021 .Late this afternoon through Tonight: Early-afternoon radar and satellite data indicate a rather small vorticity maximum lifting from northern NE into southeast SD (north of O'Neill) with a trailing band of mid-level convection extending into north-central NE. Meanwhile, surface observations indicate a low between Yankton, SD and Norfolk with an associated quasi-stationary boundary stretching northeast and southwest from the low. The air mass along and south of the boundary continues to warm and destabilize this afternoon with estimated MLCAPE values of 1000-1500 J/kg. While convective inhibition appears to be decreasing, the 12z Omaha sounding revealed a significant cap at the base of an EML. As such, it's quite possible the air mass remains capped through much of the afternoon over our area. Any storm development related to the mid-level disturbance mentioned above will likely remain north of the SD border. By this evening, the leading edge of more substantial height falls associated with a shortwave trough moving into the central High Plains will further weaken the cap with thunderstorms becoming likely along the front over northeast NE into west-central IA. While vertical wind shear will remain relatively weak, the moderately unstable air mass and initially well-mixed boundary layer could yield a few storms capable of locally strong wind gusts and/or hail approaching an inch in diameter. By late evening into tonight, the storms are expected to consolidate into a southward-moving band, which should reach I-80 before potentially weakening. Meanwhile, an MCV is expected to evolve from an MCS currently over northeast CO. That MCV is forecast to link with the weakening band of showers and storms over southeast NE late tonight, yielding an uptick in shower and storm coverage south of I-80 through daybreak on Monday. The 12z models have trended lighter with QPF amounts for this event when compared to earlier forecasts. Nonetheless, the potential remains for localized 1-3" rainfall amounts. .Monday and Monday night: Showers will likely linger through Monday morning at many locations with precipitation ending from west to east across the area. Winds will be gusty from the north or northwest with highs in the 60s. On Monday night, a vigorous shortwave trough will track across KS and OK with the northern edge of an associated precipitation shield potentially clipping southeast NE and southeast IA. .Tuesday: A temporary period of mid-level height rises will translate to dry weather on Tuesday with highs in the low to mid 60s. .Wednesday and Wednesday night: Another shortwave trough is forecast to move from the northern Rockies through the central plains, supporting a chance of showers and a few thunderstorms. Highs on Wednesday will be in the 60s. .Thursday through Saturday: The 12z global models are in reasonably good agreement in suggesting that an initially high-amplitude ridge over the Rockies on Thursday will dampen while shifting east into the High Plains, downstream from an evolving trough over the western states. However, there are notable model differences in the intensity and progression of the western trough, as well the extent to which the southwestern flank of a broad upper low over eastern Canada will impact our weather. Those differences lead to uncertainty in the placement of relevant surface boundaries and related areas of precipitation. Currently, it appears that the best precipitation chances would be Friday night into Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 625 PM CDT Sun May 2 2021 Storms will be around this evening and should increase in coverage. Storms may not affect KOMA or KLNK for a few hours this evening but activity should increase in coverage with decreasing ceilings overnight, down to MVFR. Some IFR ceilings possible toward 12Z. Coverage at KOFK may be less, but still expect MVFR ceilings with some showers and a chance for thunderstorms. Coverage of precipitation is expected to decrease Monday by noon. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && UPDATE...Miller DISCUSSION...Mead AVIATION...Miller
Hazardous weather outlook, May 2, 5:23 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Omaha/Valley NE 523 PM CDT Sun May 2 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-031230- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 523 PM CDT Sun May 2 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Monday Scattered thunderstorms will continue to develop over parts of the area this evening. These should gradually increase in coverage, with the area moving to the east or southeast. A few strong storms may occur, especially prior to 10 pm. The area most likely to see the strong storms is mainly along and northwest of a line from Crete to Omaha and Logan Iowa. Hail could approach up to an inch in diameter and wind gusts may reach 45 to 55 mph in the strongest storms. Scattered thunderstorms will continue into the overnight. These could produce small hail and gusty winds at times. .DAYS TWO THROUGH SEVEN...Monday night through Sunday A few non-severe thunderstorms will be possible on Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed.
In the hours before
Local storm report, May 2, 6:26 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
626 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL GOEHNER 40.83N 97.22W
05/02/2021 U1.00 INCH SEWARD NE PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
PFLocal storm report, May 2, 7:02 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
702 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 7 WSW HERMAN 41.63N 96.35W
05/02/2021 E1.00 INCH WASHINGTON NE TRAINED SPOTTER
&&
PFThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:21 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 39 min |
| May 2, 8:07 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 28 min |
| May 2, 9:14 PM CDT | Areal Flood Advisory | OAX | Monona | 3 hr |
| May 2, 9:38 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 28 min |
| May 2, 10:41 PM CDT | Special Weather Statement | OAX | Harrison, Mills, Pottawattamie | 34 min |
| May 2, 11:05 PM CDT | Special Weather Statement | OAX | Harrison, Mills, Pottawattamie | 10 min |
| May 2, 11:18 PM CDT | Special Weather Statement | OAX | Harrison, Shelby | 42 min |
| May 2, 11:43 PM CDT | Special Weather Statement | OAX | Mills, Pottawattamie, Shelby | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.